Ask a doctor

Nearly Closed Eyelid After Botox Injections

I have a history of unilateral Thyroid Eye Disease (TED) in the right eye. I had Botox about 17 days ago, and now, the left lid is almost closed. This exacerbates the appearance of the TED lid hyper-retraction. What can I do?

Doctor Answers (5)

Nearly Closed Eyelid After Botox Injections...

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Short answer -- try Apraclonidine eyedrops and wait...

Though eyelid droop is a known (but rare) complication of Botox, the good news is that it is likely NOT permanent and will improve as the Botox wears off...

A droopy upper eyelid may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. A lower dose typically diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. Note however, if the eyelid droop occurred shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months or more...

On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox... Your thyroid disease is not a contraindication to Botox or to the treatment of your eyelid droop, which brings me to my next point...

A droopy upper eye-LID due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops.  These eye-drops are commonly used to improve Gluacoma – a condition of high “eye ball pressure”.   However, besides lowering the pressure in the eye, Apraclonidine causes the Muller muscle in the upper eyelid to contract and lift the upper eyelid about 2mm.The usual dose of Apraclonidine 0.5% is 1-2 drops, 3 times per day until the Botox wears off.  (Note, make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out.)   Apraclonidine should be used with caution in patients taking Beta-blocker eye drops (ex – Timolol), or certain pills for high blood pressure (such as Beta-blockers), Digoxin, and those taking MAO inhibitors (ex – Phenelzine) for Depression. Be sure your prescribing physician also discusses the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

When it comes to Botox, I would recommend seeking, at the very least, the services of an experienced physician injector.  I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein.  So, what kind of physician should be injecting your Botox? As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.


Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

Thyroid eye disease and botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

What you have is a common phenomenon. You have ptosis or a droopy eyelid from the botox. As a result you are cranking up both eyelids to see better out of the droopy eyelid. As a result the already high eyelid is elevating higher. This is known as a herring's phenomenon. This will get better once the botox wears off. 

Chris Thiagarajah, MD
Washington DC Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Compensatory right upper eyelid retraction

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Dear Lid Dispair

You are obviously having a serious problem after a BOTOX treatment. It does sound like the treatment has caused ptosis of the left upper eyelid. This causes a compensatory effort to lift the eyelids. The left one under acts but this effort cause retraction in the right upper eyelid.

I would strongly recommend that you be seen by an eye plastic surgeon. The oculoplastic surgeon who manages your thyroid eye disease is an excellent choice. They will be able to assess you and make sure the the retraction on the right side is not causing the cornea to dry out.

Iopidine drops may help. These drops do not always work initially. They are only effective if there is some muscle activity. If the drops work initial, is suggests the ptosis will last 4 to 6 weeks. If the drops initially don't work, then the ptosis may last 3-4 months and possibly longer.

If you don't have an eye plastic surgeon, look at the ASOPRS website. This has a zip code directory for eye plastic surgeons in the US and Canada.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 19 reviews

Iopidine drops may help

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Hello

It sounds like you have eyelid ptosis on the left side. If untreated, the effects revers after 4 to 5 weeks. Your doctor may want to consider Iopidine drops as long as there is no contraindication with your thyroid problems. Iopidine may not help much, but rest assured that the problem is self-limited and will disappear with time.

Francisco Canales, MD
Santa Rosa Plastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.